Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter October 8, 2020

Explicit computation of some families of Hurwitz numbers, II

Carlo Petronio
From the journal Advances in Geometry


We continue our computation, using a combinatorial method based on Gronthendieck’s dessins d’enfant, of the number of (weak) equivalence classes of surface branched covers matching certain specific branch data. In this note we concentrate on data with the surface of genus g as source surface, the sphere as target surface, 3 branching points, degree 2k, and local degrees over the branching points of the form [2, …, 2], [2h + 1, 3, 2, …, 2], π=[di]i=1. We compute the corresponding (weak) Hurwitz numbers for several values of g and h, getting explicit arithmetic formulae in terms of the di’s.

MSC 2010: 57M12

Funding statement: The author was partially supported by INdAM through GNSAGA, by MIUR through PRIN “Real and Complex Manifolds: Geometry, Topology and Harmonic Analysis” and by UniPI through PRA 2018/22 “Geo-metria e Topologia delle varietà”.

  1. Communicated by: G. Gentili


[1] P. B. Cohen, Dessins d’enfant and Shimura varieties. In: The Grothendieck theory of dessins d’enfants (Luminy, 1993), volume 200 of London Math. Soc. Lecture Note Ser., 237–243, Cambridge Univ. Press 1994. MR1305399 Zbl 0835.1401110.1017/CBO9780511569302.010Search in Google Scholar

[2] P. Corvaja, C. Petronio, U. Zannier, On certain permutation groups and sums of two squares. Elem. Math. 67 (2012), 169–181. MR2990143 Zbl 1306.1100610.4171/EM/207Search in Google Scholar

[3] A. L. Edmonds, R. S. Kulkarni, R. E. Stong, Realizability of branched coverings of surfaces. Trans. Amer. Math. Soc. 282 (1984), 773–790. MR732119 Zbl 0603.5700110.1090/S0002-9947-1984-0732119-5Search in Google Scholar

[4] I. P. Goulden, J. H. Kwak, J. Lee, Distributions of regular branched surface coverings. European J. Combin. 25 (2004), 437–455. MR2036479 Zbl 1036.0501910.1016/j.ejc.2002.11.001Search in Google Scholar

[5] A. Grothendieck, Esquisse d’un programme. In: Geometric Galois actions, 1, volume 242 of London Math. Soc. Lecture Note Ser., 5–48, Cambridge Univ. Press 1997. MR1483107 Zbl 0901.1400110.1017/CBO9780511758874.003Search in Google Scholar

[6] J. H. Kwak, A. Mednykh, Enumerating branched coverings over surfaces with boundaries. European J. Combin. 25 (2004), 23–34. MR2031799 Zbl 1031.0506710.1016/j.ejc.2003.09.005Search in Google Scholar

[7] J. H. Kwak, A. Mednykh, Enumeration of branched coverings of closed orientable surfaces whose branch orders coincide with multiplicity. Studia Sci. Math. Hungar. 44 (2007), 215–223. MR2325520 Zbl 1164.0501110.1556/sscmath.2007.1014Search in Google Scholar

[8] J. H. Kwak, A. Mednykh, V. Liskovets, Enumeration of branched coverings of nonorientable surfaces with cyclic branch points. SIAM J. Discrete Math. 19 (2005), 388–398. MR2178111 Zbl 1099.5700310.1137/S0895480103424043Search in Google Scholar

[9] S. K. Lando, A. K. Zvonkin, Graphs on surfaces and their applications, volume 141 of Encyclopaedia of Mathematical Sciences. Springer 2004. MR2036721 Zbl 1040.0500110.1007/978-3-540-38361-1Search in Google Scholar

[10] A. D. Mednykh, On the solution of the Hurwitz problem on the number of nonequivalent coverings over a compact Riemann surface. Dokl. Akad. Nauk SSSR261 (1981), 537–542. English translation: Soviet Math. Dokl. 24 (1981), no. 3, 541–545 (1982). MR638925 Zbl 0506.30031Search in Google Scholar

[11] A. D. Mednykh, Nonequivalent coverings of Riemann surfaces with a prescribed ramification type. Sibirsk. Mat. Zh. 25 (1984), 120–142. English translation: Siberian Math. J. 25 (1984), no. 4, 606–625. MR754748 Zbl 0598.3005810.1007/BF00968900Search in Google Scholar

[12] S. Monni, J. S. Song, Y. S. Song, The Hurwitz enumeration problem of branched covers and Hodge integrals. J. Geom. Phys. 50 (2004), 223–256. MR2078227 Zbl 1077.1407810.1016/j.geomphys.2003.11.003Search in Google Scholar

[13] F. Pakovich, Solution of the Hurwitz problem for Laurent polynomials. J. Knot Theory Ramifications18 (2009), 271–302. MR2507927 Zbl 1202.5700310.1142/S0218216509006896Search in Google Scholar

[14] M. A. Pascali, C. Petronio, Surface branched covers and geometric 2-orbifolds. Trans. Amer. Math. Soc. 361 (2009), 5885–5920. MR2529918 Zbl 1181.5700210.1090/S0002-9947-09-04779-5Search in Google Scholar

[15] M. A. Pascali, C. Petronio, Branched covers of the sphere and the prime-degree conjecture. Ann. Mat. Pura Appl. (4)191 (2012), 563–594. MR2958350 Zbl 1287.5700210.1007/s10231-011-0197-ySearch in Google Scholar

[16] E. Pervova, C. Petronio, Realizability and exceptionality of candidate surface branched covers: methods and results. In: Seminari di geometria 2005–2009 (Italian), 105–120, Univ. Stud. Bologna, Bologna 2010. MR2655758 Zbl 1210.57002Search in Google Scholar

[17] C. Petronio, Explicit computation of some families of Hurwitz numbers. European J. Combin. 75 (2019), 136–151. MR3862959 Zbl 0697967310.1016/j.ejc.2018.08.008Search in Google Scholar

[18] J. Song, B. Xu, On rational functions with more than three branch points. Preprint 2015, [math.GT]Search in Google Scholar

Received: 2018-08-07
Published Online: 2020-10-08
Published in Print: 2020-10-27

© 2020 Walter de Gruyter GmbH, Berlin/Boston

Scroll Up Arrow